Posted .

If you are taking medications for a certain condition, or vitamin/herbal supplements, whether prescribed or over-the-counter, you should always relay that information to your dentist because they can have side-effects and interactions that can seriously affect your oral health. Below are a few common concerns:

Dry Mouth – Probably the most common side-effect of medication that concerns your oral health is dry mouth. Dry mouth negatively affects your teeth and gums because saliva is a powerful ally in fighting against decay. Not only does it wash down your food, it washes away acid and bacteria in the mouth.

Bleeding and Clotting – Bruising and bleeding can become a concern if you are taking any medication or herbal supplement that thins the blood, like: Aspirin, ibuprofen, coumadin, pradaxa, plavix, garlic, ginkgo biloba, ginger, and ginseng.

A Change in Taste – Your ability to taste food and drink can be affected by some medications, making them taste bland or have a nasty aftertaste. There are over 250 medications listed by the National Institutes of Health that can change the way you experience taste.

Mouth Sores/Ulcers – Eating and/or wearing dental appliances, like dentures and braces can become uncomfortable if sores begin to appear in the mouth and on the tongue.

Adverse Interactions – When undergoing dental procedures or wearing dental appliances be sure to tell your dentist all the medications and supplements you are taking so that they can confirm that there will be no bad reactions due to adverse interactions.

If you would like to talk to someone about your medications and how they affect your oral health, call Dr. Ali Nia and our helpful team at Dentists 'R Us. Phone: 480-558-7500, or come by our office in Gilbert, Arizona.